Connecticut, 2012Strong Wind in Connecticut, September 18, 2012
September 18, 2012 · NWS OKX · 2 events in 2 counties and zones
Strong winds developed between a retreating offshore high pressure system and an approaching cold front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed between a retreating offshore high pressure system and an approaching cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 18, 12:58 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 18, 12:58 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
158 PM EDT TUE SEP 18 2012
.SYNOPSIS...
A STRONG STORM SYSTEM IMPACTS THE REGION TODAY INTO EARLY WEDNESDAY.
HIGH PRESSURE BUILDS IN FROM THE WEST LATE WEDNESDAY. HIGH
PRESSURE WILL REMAIN ENTRENCHED DOWN THE EASTERN SEABOARD THROUGH
THE REMAINDER OF THE WEEK WITH A STALLED FRONTAL BOUNDARY TO THE
EAST. A COLD FRONT CROSSES THE AREA OVER THE WEEKEND...FOLLOWED BY
HIGH PRESSURE EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED POPS AND SLIGHTLY ADJUSTED TEMPS. LOWERED POPS FOR EASTERN
SECTIONS AND TIMED LINEAR EXTRAPOLATION OF SQUALL LINE DEVELOPING IN
SOUTHEAST PA. EXPECTING LIKELY TO CATEGORICAL FOR WESTERN ZONES BY
EARLY THIS EVENING.
MOST SHOWER ACTIVITY HAS BEEN MOVING ACROSS WESTERN ZONES WITH
COVERAGE AT TIMES BECOMING SCATTERED. NO LIGHTNING HAS BEEN
OBSERVED AND THE RAINFALL HAS BEEN LIGHT TO MODERATE. THIS
ACTIVITY HAS BEEN IN RESPONSE TO WAA AND ISENTROPIC LIFT AHEAD OF
THE WARM FRONT. THE FRONT LOOKS LIKE IT HAS MADE IT THROUGH MUCH
OF THE REGION WITH WINDS TURNING MORE SOUTHERLY AND PICKING UP IN
SPEED SO THE 50-60 KT LOW LEVEL JET IS STARTING TO MAKE ITS
ENTRANCE.
THERE WILL BE A TIGHTENING PRESSURE GRADIENT AS PARENT LOW DEEPENS
FROM THE APPALACHIANS INTO NORTH OF NEW ENGLAND IN RESPONSE TO
APPROACHING RIGHT REAR QUAD OF UPPER LEVEL JET. THE FORCING FOR
LIFT WILL INCREASE THIS AFTERNOON AND THIS IS SHOWN BY 850-500MB Q
VECTOR CONVERGENCE AHEAD OF THE APPROACHING COLD FRONT. COVERAGE
OF SHOWERS AND EMBEDDED THUNDERSTORMS IS EXPECTED TO INCREASE THIS
AFTERNOON FROM WEST TO EAST AND ALONG WITH THIS...THE INCREASED
SHEAR AND INCREASING SURFACE INSTABILITY WILL INCREASE THE
POTENTIAL FOR SOME THUNDERSTORMS TO BE SEVERE. WINDS WILL GUST
BETWEEN 40 AND 50 MPH IN HEAVIER SHOWERS AND THUNDERSTORMS WITH
POSSIBLY HIGHER GUSTS. LCLS WILL ALSO LOWER BY LATE AFTERNOON INTO
EARLY EVENING SO WITH THE SHEAR AND ROTATION POTENTIAL FOR SOME
THUNDERSTORMS...AN ISOLATED TORNADO CANNOT BE RULED OUT.
THERE IS HIGH RISK OF RIP CURRENTS CONTINUING INTO THIS EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
MODELS REMAIN FAIRLY CONSISTENT WITH THE TRACK AND TIMING OF THE
STORM IMPACTING THE REGION THROUGH TONIGHT. A WIND ADVISORY
CONTINUES FOR THE REGION BEGINNING AT NOON AND CONTINUING INTO
THIS EVENING ACROSS THE WESTERN ZONES AND THROUGH TONIGHT FROM NYC
AND EAST. THE PARENT LOW CENTER MOVES THROUGH EASTERN CANADA LATE
TONIGHT WITH THE UPPER TROUGH MOVING ACROSS THE REGION AS THE
SURFACE COLD FRONT MOVES EAST OF THE AREA WEDNESDAY MORNING. AS
ENHANCED LIFT MOVES EAST LATE TONIGHT SHOWERS AND THUNDERSTORMS
WILL BEGIN TO TAPER OFF FROM WEST TO EAST.
THE COLD FRONT WILL BE EAST OF THE AREA EARLY IN THE MORNING.
ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE ESPECIALLY JUST AHEAD
OF THE COLD FRONT...AND WILL MENTION ISOLATED THUNDER EARLY IN THE
DAY. HEIGHTS ALOFT WILL BE SLOWLY RISING LATE MORNING INTO THE
AFTERNOON AS SURFACE HIGH BUILD FROM THE WEST. PRECIPITATION IS
LIKELY TO THE ENDED BY MIDDAY. WINDS SHIFT TO THE NORTHWEST AND
BECOME GUSTY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
UPPER PATTERN WILL TRANSITION TO A HIGHLY AMPLIFIED WITH A DEEP
LONGWAVE TROUGH OVER THE EASTERN HALF OF THE CONUS FOR THE MAJORITY
OF THE PERIOD. A COLD AIR DAMMING SCENARIO APPEARS TO SET UP AT THE
END OF THE WEEK WITH SFC HIGH PRES ENTRENCHED DOWN THE EASTERN
SEABOARD AND AN INVERTED TROUGH/STALLED FRONTAL BOUNDARY TO OUR
EAST. THIS WILL RESULT IN DRY WEATHER WITH A NE-E FLOW ACROSS THE
REGION DURING THIS TIME.
MODELS ARE IN GOOD AGREEMENT THAT BLOCKING RIDGE DOWNSTREAM WILL
PUSH THE NEARLY STATIONARY OFFSHORE FRONTAL BOUNDARY BACK TOWARDS
THE MAINLAND ON FRIDAY...BUT ALL ARE CONSISTENT WITH KEEPING ANY
PRECIP ASSOCIATED WITH IT TO OUR EAST. THIS FEATURE WEAKENS ON SAT
ALTHOUGH THE DEEP UPPER TROUGH WILL BE ADVANCING TOWARDS THE EAST
COAST. SFC LOW PRES DEVELOPS OVER THE GREAT LAKES REGION AND LIFTS
INTO EASTERN CANADA SENDING A COLD FRONT OUR WAY THIS WEEKEND. IT
HAS BEEN NOTED BY HPC THAT THE ENSEMBLE GUIDANCE IS DEEPER THAN THE
DETERMINISTIC MODELS WITH THE UPPER TROUGH AND IS A SIGNAL OF FUTURE
TRENDS WITHIN THE DETERMINISTIC MODELS. THIS WOULD CAUSE THE WHOLE
SYSTEM TO SLOW DOWN AND AM THINKING THE FRONT WOULD COME THROUGH
LATER RATHER THAN SOONER. AS SUCH...HAVE BACKED OFF ON POPS FOR SAT
AND HAVE KEPT THEM CONFINED TO SAT NIGHT/SUN. THERE ARE LARGE TIMING
DISCREPANCIES BETWEEN THE GFS AND EC AND THE 00Z/18 EC IS EVEN
DEVELOPING A WAVE OF LOW PRES ON THE FRONT IN THE OHIO VALLEY AND
TRACKS IT THROUGH NEW ENGLAND ON SUN. GFS APPEARS TO BE TOO
PROGRESSIVE AND EXPECT IT TO SLOW IN THE COMING DAYS. HIGH PRES
BUILDS IN BEHIND THE FRONT EARLY NEXT WEEK.
AS FOR TEMPS...COULD SEE A CHILLY NIGHT ACROSS INTERIOR LOCATIONS
WED NIGHT WITH LIGHT WINDS AND CLEAR SKIES. OTHERWISE...SEASONABLE
CONDITIONS ARE EXPECTED.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A COLD FRONT CROSSES THE AREA TONIGHT...FOLLOWED BY HIGH PRESSURE
BUILDING IN THROUGH WEDNESDAY.
TRICKY FORECAST THROUGH TONIGHT...WITH DIFFICULTIES IN TIMING
CONVECTIVE ELEMENTS...TIMING OF COLD FRONTAL PASSAGE AND
ASSOCIATED WIND SHIFTS.
WHILE CONFIDENCE IS HIGH IN OVERALL PATTERN AND HOW IT
EVOLVES...CONFIDENCE IS LOW TO MODERATE AT BEST ON SPECIFIC
DETAILS.
GUSTY WINDS WILL CONTINUE AT AREA TERMINALS THROUGH THE
EVENING...HOWEVER AT WHAT STRENGTH IS THE QUESTION. WINDS
CURRENTLY ONLY AS STRONG AS PREVIOUSLY FORECAST AT KJFK AND
KGON...SO HAVE CONTINUED PREVIOUS THINKING THERE AS FAR AS
STRENGTH OF GUSTS...BUT HAVE ADJUSTED WINDS DOWNWARD ELSEWHERE.
STILL EXPECT WINDS TO FALL OFF BEHIND THE FRONT FROM W TO E AFTER
MIDNIGHT BEHIND THE COLD FRONT AS THE WINDS SHIFT TO THE NW.
LLWS APPEARS WILL BE CONFINED TO KEWR ON EAST...THOUGH NOT SURE OF
EXTENT IT WILL IMPACT KHPN.
AS FAR AS THUNDER POTENTIAL GOES...STILL ONLY AT BEST A CHANCE OF
LIGHTNING AT ANY GIVEN TERMINAL...HOWEVER THE RISK OF A CONVECTIVE
LINE MOVING THROUGH IS IN THE 60-70 PERCENT RANGE. WITH THIS
CONVECTIVE LINE SHOULD SEE VERY STRONG AND GUSTY WINDS
20-25G40-45KT AND POSSIBLY HIGHER IN ISOLATED AREAS.
TIMING OF CONVECTION IS UNCERTAIN AT BEST. HAVE TEMPO GROUP FOR
TSRA FOR 3-4 HOURS AHEAD OF BEST GUESS TIMING FOR CONVECTIVE
LINE...AS THERE APPEARS TO BE POTENTIAL FOR ISOLD CELLS...AND
POSSIBLY SMALLER CONVECTIVE LINES TO FORM AHEAD OF THE MAIN LINE.
FOR NOW GOING OF TIMING OF 2-6Z OF MAIN CONVECTIVE LINE THROUGH
THE CITY TERMINALS...BUT COULD END UP 1-2 HOURS EARLIER. MVFR
LIKELY AND IFR POSSIBLE WITH THE CONVECTIVE LINE. PRECIPITATION
WILL END WITH COLD FRONTAL PASSAGE.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: VARIABLE CEILINGS FROM 2000-8000 THIS
AFTERNOON. HIGH CONFIDENCE IN LLWS...MODERATE CONFIDENCE IN GUSTS
+/- 5 KT OF FORECAST SPEED THIS AFTERNOON/EVENING. CONFIDENCE IN
TIMING OF CONVECTION IS LOW.
KLGA FCSTER COMMENTS: VARIABLE CEILINGS FROM 1500-5000 THIS
AFTERNOON. MODERATE TO HIGH CONFIDENCE IN LLWS...MODERATE
CONFIDENCE IN GUSTS +/- 5 KT OF FORECAST SPEED THIS
AFTERNOON/EVENING. CONFIDENCE IN TIMING OF CONVECTION IS LOW.
KEWR FCSTER COMMENTS: VARIABLE CEILINGS FROM 2000-7000 THIS
AFTERNOON. MODERATE CONFIDENCE IN LLWS...LOW TO MODERATE
CONFIDENCE IN GUSTS +/- 5 KT OF FORECAST SPEED THIS
AFTERNOON/EVENING. CONFIDENCE IN TIMING OF CONVECTION IS LOW.
KTEB FCSTER COMMENTS: VARIABLE CEILINGS FROM 1500-6000 THIS
AFTERNOON. LOW TO MODERATE CONFIDENCE IN GUSTS +/- 5 KT OF
FORECAST SPEED THIS AFTERNOON/EVENING. CONFIDENCE IN TIMING OF
CONVECTION IS LOW.
KHPN FCSTER COMMENTS: VARIABLE CEILINGS FROM 1000-3500 THIS
AFTERNOON. LOW-MODERATE CONFIDENCE IN LLWS AND IN GUSTS +/- 5 KT
OF FORECAST SPEED THIS AFTERNOON/EVENING.
KISP FCSTER COMMENTS: VARIABLE CEILINGS FROM 1500-6000 THIS
AFTERNOON/EARLY THIS EVENING. HIGH CONFIDENCE IN LLWS...MODERATE
CONFIDENCE IN GUSTS +/- 5 KT OF FORECAST SPEED THIS
AFTERNOON/EVENING. CONFIDENCE IN TIMING OF CONVECTION IS LOW.
OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.WEDNESDAY AFTERNOON-NIGHT...VFR.
.THRUSDAY...VFR WITH GUSTY EAST WINDS POSSIBLE.
.THRUSDAY NIGHT-SATURDAY MORNING...VFR.
NW GUSTS 20-25 KT WEDNESDAY
.SATURDAY AFTERNOON-SUNDAY...SHRA/TSTMS POSSIBLE.
&&
.MARINE...
A STRONG AND GUSTY SOUTHERLY FLOW DEVELOPS ACROSS THE FORECAST
WATERS THROUGH THIS AFTERNOON AND CONTINUES INTO TONIGHT AS A STRONG
STORM SYSTEM IMPACTS THE REGION. A LOW LEVEL JET DEVELOPS THIS
MORNING WITH WINDS OF 50 KT TO 60 KT WITH GALE FORCE WINDS AT THE
SURFACE. THE LOW LEVEL JET TRANSLATES EAST WITH THE UPPER TROUGH
AND COLD FRONT THIS AFTERNOON AND MOVE EAST OF THE REGION LATE
TONIGHT. A GUST OR TWO MAY EVEN APPROACH STORM FORCE ON THE OCEAN
WATERS THIS EVENING. TIMING OF THE DIMINISHING WINDS IS A BIT
UNCERTAIN AND THE WARNING MAY BE UP LONGER THAN NEEDED ACROSS THE
WESTERN WATERS LATER TONIGHT.
BEHIND THE COLD FRONT NORTHWESTERLY WIND GUSTS TO SMALL CRAFT
ADVISORY LEVELS ARE POSSIBLE WEDNESDAY WITH SEAS ON THE OCEAN
REMAINING ABOVE 5 FEET. HIGH PRESSURE WILL BUILD INTO THE WATERS
LATE WEDNESDAY AFTERNOON.
WINDS ARE EXPECTED TO REMAIN BELOW SCA LEVELS...BUT WILL COME CLOSE
ON THE OCEAN WATERS THU AND AGAIN AHEAD OF THE COLD FRONT THIS
WEEKEND WITH A TIGHTENING PRES GRADIENT.
SCA FOR MARGINAL SEAS MAY CONTINUE ON THE EASTERN OCEAN WATERS INTO
THU...THEN SHOULD REMAIN BELOW ADVSY LEVELS THROUGH SAT.
&&
.HYDROLOGY...
ONE TO TWO INCHES OF RAINFALL IS LIKELY TODAY THROUGH EARLY
WEDNESDAY MORNING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. WIDESPREAD
FLOODING IS NOT EXPECTED. HOWEVER...MINOR...POOR DRAINAGE...AND
URBAN FLOODING WITH LOCAL FLASH FLOODING WILL BE
POSSIBLE...ESPECIALLY IN THOSE AREAS THAT EXPERIENCE TRAINING CELLS.
NO PRECIPITATION IS EXPECTED WEDNESDAY THROUGH THE END OF THE
WEEK.
&&
.TIDES/COASTAL FLOODING...
A STRONG SOUTHERLY FLOW DEVELOPING TODAY WILL LIKELY GENERATE A
STORM SURGE. WITH THE SOUTHERLY FLOW THE POSSIBILITY OF ANY MINOR
COASTAL FLOODING WILL BE GREATEST ALONG THE ATLANTIC COAST...BUT
THERE WILL STILL BE SOME PILING ACROSS LI SOUND.
DURING THIS AFTERNOONS HIGH TIDE CYCLE A HALF FOOT TO ONE FOOT OF
SURGE WILL BE NEEDED FOR MINOR COASTAL FLOODING. TONIGHTS HIGH TIDE
CYCLE IS THE LOWER OF THE TWO CYCLES WHEN THE WORST CONDITIONS ARE
EXPECTED. AT THAT TIME THERE NEEDS TO BE ABOUT 1 TO 1.5 FEET OF
SURGE TO PRODUCE MINOR COASTAL FLOODING.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR CTZ005>012.
NY...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR NYZ071>075-078>081-
176>179.
WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NYZ067>070.
NJ... WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NJZ002-004-006-
103>108.
MARINE...GALE WARNING UNTIL 6 AM EDT WEDNESDAY FOR ANZ330-335-338-340-
345-350-353-355.
&&
SYNOPSIS...
NEAR TERM...JM
SHORT TERM...
LONG TERM...
AVIATION...MALOIT
MARINE...
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 18, 11:22 AM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1222 PM EDT TUE SEP 18 2012
CTZ005>012-NYZ071-078-079-177-191630-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-NORTHERN NASSAU-
1222 PM EDT TUE SEP 18 2012
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NJZ002-004-006-103>108-NYZ067-069-191630-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
ROCKLAND-
1222 PM EDT TUE SEP 18 2012
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 643 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ068-070-191630-
PUTNAM-NORTHERN WESTCHESTER-
1222 PM EDT TUE SEP 18 2012
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ072>074-176-191630-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-NORTHERN QUEENS-
1222 PM EDT TUE SEP 18 2012
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...TORNADO WATCH 643 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-340-345-350-353-355-191630-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1222 PM EDT TUE SEP 18 2012
...GALE WARNING IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ338-191630-
NEW YORK HARBOR-
1222 PM EDT TUE SEP 18 2012
...GALE WARNING IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...TORNADO WATCH 643 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ080-081-179-191630-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-SOUTHERN NASSAU-
1222 PM EDT TUE SEP 18 2012
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ075-178-191630-
KINGS (BROOKLYN)-SOUTHERN QUEENS-
1222 PM EDT TUE SEP 18 2012
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 643 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RIP CURRENT RISK.
WIND ADVISORY.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Local storm report, Sep 18, 8:39 AM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
939 AM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 AM NON-TSTM WND DMG RIDGEWOOD 40.98N 74.11W
09/18/2012 BERGEN NJ EMERGENCY MNGR
TREE FELL THROUGH ROOF OF HOME
&&
TFMSpecial weather statement, Sep 18, 1:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
218 PM EDT TUE SEP 18 2012
NYZ067-182015-
ORANGE-
218 PM EDT TUE SEP 18 2012
...HEAVY RAIN AND STRONG WINDS MOVING INTO WESTERN ORANGE COUNTY BY
3 PM...
AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF TORRENTIAL RAIN OVER EASTERN PENNSYLVANIA MOVING NORTHEAST
AT 50 TO 55 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS HEAVY RAIN ALONG WITH
VISIBILITY BEING REDUCED TO NEAR ZERO.
LAT...LON 4150 7475 4151 7448 4159 7439 4160 7434
4164 7427 4163 7425 4161 7424 4159 7414
4161 7414 4162 7412 4161 7407 4159 7405
4159 7401 4127 7451 4135 7468 4144 7476
JSTLocal storm report, Sep 18, 1:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
246 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM NON-TSTM WND DMG PARKSIDE HOUSES 40.87N 73.88W
09/18/2012 BRONX NY BROADCAST MEDIA
TREE DOWN ON METRO-NORTH HARLEM LINE BETWEEN
WILLIAMSBRIDGE AND BOTANICAL GARDEN STATIONS. TIME
ESTIMATED BY RADAR.
&&
PICCAStrong Wind, Southern Fairfield
- When
- September 18, 2:00 PM EST to 8:00 PM EST
- Where
- Southern Fairfield forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
Numerous trees were knocked down in Greenwich due to the strong winds. A skywarn spotter in Greenwich reported a wind gust to 50 mph at 6:15 pm.
Strong Wind, Northern New Haven
- When
- September 18, 2:00 PM EST to 8:00 PM EST
- Where
- Northern New Haven forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
Numerous trees were knocked down in Seymour due to the strong winds. A trained spotter measured a wind gust to 54 mph in East Haven at 7:22 pm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Winds in Massachusetts, September 18, 2012$264,000 · 56 kt wind · 21 events
- Strong Wind in New Jersey, September 18, 20121 injured · $165,000 · 21 events
- Strong Wind in New Jersey, September 18, 2012$400,000 · 4 events
- Flash Flooding and Damaging Winds in New York, September 18, 2012$96,000 · 52 kt wind · 8 events
- Damaging Winds in Pennsylvania, September 18, 20124 injured · 52 kt wind · 20 events
- Flood and Damaging Winds in Connecticut, September 18, 2012$70,000 · 50 kt wind · 11 events
- Flash Flooding and Damaging Winds in New York, September 18, 201250 kt wind · 44 events
- Damaging Winds in Virginia, September 18, 2012$16,000 · 53 kt wind · 28 events
- Strong Wind in Pennsylvania, September 18, 2012$30,000 · 9 events
- Strong Wind in New York, September 18, 2012$40,000 · 2 events
- Damaging Winds in Maryland, September 18, 2012$13,000 · 50 kt wind · 20 events
- Damaging Winds in New Jersey, September 18, 2012$20,000 · 56 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409887, 409888.